Ms. N, age 30, presents to the emergency department for altered mental status, insomnia, and behavioral changes, which she has experienced for 1 week. On evaluation, she grabs a clinician’s hand and details her business ideas and life story with no prompting. Ms. N’s mental status examination is significant for hyperverbal speech with increased rate and volume; tangential thought process; and bright, expanded affect.
One week earlier, Ms. N was hospitalized for sudden-onset chest pain, weakness, and dizziness. She received 45 minutes of cardiopulmonary resuscitation prior to presentation and was found to have a ST-segment elevation myocardial infarction that required emergent left anterior descending coronary artery and right coronary artery percutaneous coronary intervention to place drug-eluting stents. Her recovery was complicated by acute cardiogenic shock, pulmonary edema, and hypoxic respiratory failure. Subsequently, she was intubated, admitted to the ICU, and received high-dose corticosteroids, including IV methylprednisolone, 40 mg every 12 hours, which was tapered prior to discharge. Her husband reports that since Ms. N came home, she has been more talkative and irritable, ruminating about past events, unable to sleep (<1 hour/night), and crying frequently. She has also been endorsing visual and auditory hallucinations, with increased praying and listening to religious music.
The frequent clinical use of steroids necessitates an understanding of these medications’ various adverse effects. The manifestations of steroid-induced psychiatric symptoms are broad and can involve affective, behavioral, and cognitive domains. While the current mechanism is unknown, this phenomenon may be related to decreased levels of corticotropin, norepinephrine, and beta-endorphin immunoreactivity, as well as effects on brain regions such as the hippocampus and amygdala. The best interventions for steroid-induced psychiatric symptoms are awareness and early diagnosis. There are no FDA-approved treatments for steroid-induced psychiatric symptoms; initial measures should include tapering or discontinuing corticosteroids.
In this article, we review the literature on the incidence, characteristics, differential diagnoses, proposed mechanism, risk factors, and proposed treatments of steroid-induced psychiatric symptoms.
A wide range of presentations
Steroid use has increased over the past 2 decades, with 10% of medical and surgical inpatients and 1% to 3% of the general population taking long-term glucocorticoids.1 Even with topical application, steroid therapy is often systemically absorbed, and thus may lead to steroid-induced psychiatric symptoms. The incidence of steroid-induced psychiatric symptoms is difficult to assess because there can be a wide range of reactions that are dose- and time-related. Three reviews of a total of 122 cases reports found that an estimated 5% of patients treated with steroids experience severe psychiatric reactions.1-3
Steroid-induced psychopathology can include mood, behavioral, and/or cognitive impairments. Mania/hypomania is the most common overall psychiatric symptom; the most common mood manifestations are anxiety and depression.4,5 Other possible steroid-induced symptoms include psychosis, dementia, panic disorder, delirium, suicidal thinking and behavior, aggressive behavior, insomnia, agitation, depersonalization, and euphoria.5 The most common cognitive impairment is verbal or declarative memory deficit; others include distractibility and deficits in attention and psychomotor speed.5 These psychiatric symptoms can have a rapid onset, possibly within hours of starting steroids.1 However, studies have reported a median time to onset of 11.5 days; 39% of cases had onset during the first week and 62% within 2 weeks.3,6 After reducing or stopping the steroid, it may take days to weeks before symptoms start to subside.2
What to consider in the differential Dx
Psychiatric symptoms that are induced by steroids can mimic metabolic, neurologic, or toxic disorders. Other factors to consider include drug withdrawal/intoxication, infections, and paraneoplastic syndromes.4,5 Although there is no reported correlation between the location of neurologic lesions and the development of specific psychiatric symptoms, manic symptoms appear most commonly with lesions in the right frontal lobe. 4 Other factors to note include the presence of new-onset psychiatric illnesses such as bipolar, mood, or thought disorders,4 as well as psychosocial stressors that might be contributing to the patient’s presentation.5
Continue to: Proposed mechanisms